Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Newport/Morehead City, NC

July 11, 2004Craven County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 11, 2004, 1:53 PM EDT for Craven County, North Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 1:53 PM EDT (17:53 UTC)
Expired
Jul 11, 2004, 3:30 PM EDT
In force
97 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Craven County, NC

The radar

The Morehead City radar (KMHX), 20 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 111755
FFWMHX
NCC049-111930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
153 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HAVELOCK. THE STORM        
  PRODUCING FLASH FLOODING WAS MOVING SLOWLY SOUTHEAST. ADDITIONAL
  STROMS IN JONES COUNTY MAY MOVE OVER SOUTHERN CRAVEN COUNTY
  AFTER 230 PM. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  CHERRY POINT BY 220 PM EDT...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3503 7706 3485 7709 3483 7680 3498 7673

$$

5
1 follow-up statement
000 
WGUS72 KMHX 111848
FFSMHX
NCC049-111930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
248 PM EDT SUN JUL 11 2004

...THE FLASH FLOOD WARNING FOR CRAVEN COUNTY IS CANCELLED...

THE HEAVY RAIN HAS DIMINISHED AND FLOODING IS NO LONGER EXPECTED.

LAT...LON 3503 7706 3485 7709 3483 7680 3498 7673

$$

5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:10 AM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 9:10 AM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT SUN JUL 11 2004

.SHORT TERM UPDATE...12Z MHX SOUNDING IS VERY MOIST WITH PRECIP
WATER OVER 2 INCHES...WHEN MODIFIED TO HIGHS AROUND 90 GET CAPES
AROUND 4000. CLDS ARE DECREASING A BIT ON SATL SO WITH SOME SUN SHLD
SEE HIGHS REACH UPPER 80S TO LOWER 90S. HAVE SOME ISOLD SHRA/TSRA
OVER CNTRL CST CRNTLY...WITH HEATING DEEP CONVECTION SHLD DVLP MOST
AREAS THIS AFTN...MAY INCRS POPS A BIT FROM CRNT LVLS AS EXPECT
PRETTY GOOD CVRG.
&&

.AVIATION...CRNTLY HAVE SOME AREAS OF IFR/MVFR IN LOW CLDS
FOG...THIS SHLD DISSIPATE NEXT CPL HOURS...THEN EXPECT SCT
CONVECTION TO DVLP THIS AFTN WITH SCT PDS OF IFR/MVFR.
&&

.MARINE...LIGHT VARIABLE WINDS EXPECT TO BECOME A LITTLE MORE S THIS
AFTN...SEAS REMAIN SLIGHT.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

RF
Hazardous weather outlook, Jul 11, 4:12 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT SUN JUL 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-120811-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
412 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN TODAY AND CONTINUE
INTO THE EVENING. A FEW OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME MARGINALLY SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT,
MAINLY OVER THE COASTAL PLAIN.  BRIEF VERY HEAVY RAINS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD DEVELOP AGAIN MONDAY AND TUESDAY WITH THE
POTENTIAL FOR SOME OF THE STORMS TO REACH MARGINALLY SEVERE LIMITS
BOTH DAYS.  HOWEVER, THE POTENTIAL WILL BE BETTER FOR SEVERE WEATHER
TUESDAY. DAMAGING WIND WILL BE THE PRIMARY THREAT MONDAY WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY THREAT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED POTENTIAL FOR SEVERE. SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:24 PM EDTSevere Thunderstorm WarningMHXGreene36 min
Jul 11, 2:32 PM EDTSevere Thunderstorm WarningMHXOnslow43 min
Jul 11, 2:41 PM EDTFlash Flood WarningMHXOnslow94 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.